Alert archive / Idaho / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Pocatello, ID

July 27, 202214 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 27, 2022, 12:49 PM MDT for 14 counties in Idaho. It took effect at Jul 28, 2022, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2022, 12:49 PM MDT (18:49 UTC)
In effect from
Jul 28, 2022, 12:00 PM MDT
Expired
Jul 28, 2022, 9:11 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Custer County, ID, Franklin County, ID, Idaho County, ID, Lemhi County, ID, Oneida County, ID, Power County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3125 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WWUS85 KPIH 271849
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1249 PM MDT Wed Jul 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
413, 422, 475, AND 476...

IDZ422-475-476-281200-
/O.UPG.KPIH.FW.A.0003.220728T1800Z-220729T0600Z/
/O.NEW.KPIH.FW.W.0009.220728T1800Z-220729T0600Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
1249 PM MDT Wed Jul 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
422, 475, AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from noon
Thursday to midnight MDT Thursday night. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF, Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Scattered thunderstorms will develop over the central
  mountains Thursday afternoon and evening. A mix of wet and dry
  storms is expected, with some storms potentially producing
  between a tenth and quarter inch of rain, especially over Zones
  422 and 476.

* OUTFLOW WINDS...Gusts over 35 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ413-281200-
/O.UPG.KPIH.FW.A.0003.220728T1800Z-220729T0600Z/
/O.NEW.KPIH.FW.W.0009.220728T1800Z-220729T0600Z/
Caribou Range/Caribou NF-
1249 PM MDT Wed Jul 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
413...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from noon
Thursday to midnight MDT Thursday night. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* IMPACTS...Scattered thunderstorms will develop over extreme
  southeast Idaho, mainly in areas from the Interstate 15 corridor
  to the Wyoming border, and from the mountains south of Swan
  Valley and Palisades Reservoir. Most storms will be dry, with a
  few storms potentially producing over a tenth of an inch. 

* OUTFLOW WINDS...Gusts over 35 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
3 follow-up statements
799 
WWUS85 KPIH 280848
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
248 AM MDT Thu Jul 28 2022

...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
413, 422, 475, AND 476...

IDZ422-475-476-290400-
/O.EXT.KPIH.FW.W.0009.220728T1800Z-220729T0400Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
248 AM MDT Thu Jul 28 2022

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
422, 475, AND 476...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF, Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Scattered thunderstorms will develop over the 
  central mountains Thursday afternoon and evening. A mix of wet 
  and dry storms is expected, with some storms potentially 
  producing between a tenth and quarter inch of rain, especially 
  over Zones 422 and 476.

* OUTFLOW WINDS...Gusts over 35 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on this criterion for
Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

&&

$$

IDZ413-290400-
/O.CON.KPIH.FW.W.0009.220728T1800Z-220729T0600Z/
Caribou Range/Caribou NF-
248 AM MDT Thu Jul 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
413...

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* IMPACTS...Scattered thunderstorms will develop over extreme 
  southeast Idaho, mainly in areas from the Interstate 15 
  corridor to the Wyoming border, and from the mountains south 
  of Swan Valley and Palisades Reservoir. Most storms will be 
  dry, with a few storms potentially producing over a tenth of 
  an inch.

* OUTFLOW WINDS...Gusts over 35 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on this criterion for
Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

&&

$$

Messick
843 
WWUS85 KPIH 281906
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
106 PM MDT Thu Jul 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422,
475, AND 476...

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
413, 422, 475, AND 476...

IDZ422-475-476-290500-
/O.NEW.KPIH.FW.A.0004.220729T1800Z-220730T0400Z/
/O.CON.KPIH.FW.W.0009.000000T0000Z-220729T0400Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
106 PM MDT Thu Jul 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422,
475, AND 476...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
422, 475, AND 476...

The National Weather Service in Pocatello has issued a Fire
Weather Watch for scattered thunderstorms, which is in effect
from Friday afternoon through Friday evening. A Red Flag Warning
remains in effect until 10 PM MDT this evening for scattered
thunderstorms. 

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF, Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Scattered thunderstorms will continue through most of
  this evening. Most storms will be dry, although some storms
  potentially producing between a tenth and quarter inch of rain,
  mainly over Zones 422. Another round of showers and
  thunderstorms will develop Friday afternoon, with most them
  being dry.

* OUTFLOW WINDS...Gusts over 35 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ413-290500-
/O.NEW.KPIH.FW.A.0004.220729T1800Z-220730T0400Z/
/O.CON.KPIH.FW.W.0009.000000T0000Z-220729T0600Z/
Caribou Range/Caribou NF-
106 PM MDT Thu Jul 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
413...

The National Weather Service in Pocatello has issued a Fire
Weather Watch for scattered thunderstorms, which is in effect
from Friday afternoon through Friday evening. A Red Flag Warning
remains in effect until 10 PM MDT this evening for scattered
thunderstorms. 

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* IMPACTS...Scattered thunderstorms will continue through most of
  this evening. Storms will be mostly dry. Another round of
  showers and thunderstorms will develop Friday afternoon, with
  most them being dry.

* OUTFLOW WINDS...Gusts over 35 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
468 
WWUS85 KPIH 290311
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
911 PM MDT Thu Jul 28 2022


IDZ413-291200-
/O.CAN.KPIH.FW.W.0009.000000T0000Z-220729T0600Z/
/O.CON.KPIH.FW.A.0004.220729T1800Z-220730T0400Z/
Caribou Range/Caribou NF-
911 PM MDT Thu Jul 28 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE
WEATHER ZONE 413...
...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR
FIRE WEATHER ZONE 413...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning.

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* IMPACTS...Scattered thunderstorms will develop Friday 
  afternoon, with most them being dry.

* OUTFLOW WINDS...Gusts over 35 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ422-475-476-291200-
/O.CAN.KPIH.FW.W.0009.000000T0000Z-220729T0400Z/
/O.CON.KPIH.FW.A.0004.220729T1800Z-220730T0400Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
911 PM MDT Thu Jul 28 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE
WEATHER ZONES 422, 475, AND 476...
...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR
FIRE WEATHER ZONES 422, 475, AND 476...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning.

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF, Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Scattered thunderstorms will develop Friday 
  afternoon, with most them being dry.

* OUTFLOW WINDS...Gusts over 35 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 27, 9:28 AM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 9:28 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
928 AM MDT Wed Jul 27 2022

.UPDATE...A quick update to beef up isolated thunderstorms in the
central mountains this afternoon and evening. We are also
expecting a few storms possible along a potential boundary moving
into the Snake Plain. Little to no rain is likely with gusty
winds. The rest of the forecast is on track at the moment.

Keyes

&&

.PREV DISCUSSION... /issued 325 AM MDT Wed Jul 27 2022/

SHORT TERM...Today through Fri afternoon. Some slight changes in
the pattern will not do much to kill the afternoon heat. Starting
this afternoon, the northern end of the upper level ridge
retreats as a very weak shortwave crosses through central and
eastern Idaho. It means a slight chance of thunderstorms for much
of the Montana border region and even as far south as the Wood
River basin. However, the troughs impact on wind is nearly zero,
as even wind aloft is very light. A stronger trough arrives during
the day Thu. This one digs a little farther south and has more
moisture with which to work. All but the eastern Magic Valley and
the highlands to the south of that valley are shielded from the
thunderstorm threat. The threat does rise to the chance level in
the central Idaho mountains and to the Bear River basin.
Precipitable Water forecasts are right around 0.90 inch, plus or
minus 0.15 inch. This could mean a mixture of wet and dry
thunderstorms, especially early in the thunderstorm period, until
lower elevation moisten up and stop evaporating falling
precipitation. Thunderstorm activity should be done prior to
midnight. On Fri, thunderstorm threat continues for highland
areas, though severity indices such as Lifted Index are less
severe, thunderstorms should return on Fri, mainly in the central
Idaho mountains and the eastern highlands. Precipitable Water
drops off to levels that would be a mixture of wet and dry.

Despite some trough passages through the area, wind remains
unusually light, even at altitudes of 16000ft MSL. Any outflow
from thunderstorms does not have a lot with which to work, so not
expecting much more than 25-35 mph gusts. However, slower moving
storms could mean heavier rainfall rates over a given spot, so
flash flooding could be a concern, if the high moisture content
does indeed arrive with this feature.

Both of these troughs will have little effect on temperature.
Thu will be slightly cooler than today, but by Friday temperatures
should be warming again for the afternoon high.  Messick

LONG TERM...Friday Night through next Wednesday.
Lingering showers and thunderstorms Friday will taper off after
sunset with a broad area of high pressure establishing itself for
the weekend across the northern Great Basin. This will result in
continued above normal afternoon temperatures in the upper 80s to
near 100 degrees with predominant zonal upper level flow helping to
keep winds light. This area of high pressure will continue to
flatten and track further east into the central United States as
conditions remain dry outside of afternoon convection in Wyoming and
Utah. This further easterly track will lead to increasing chances
for showers and thunderstorms early next week as monsoonal moisture
arrives to here in southeast Idaho driven north by a passing upper
level trough to the northwest.

This upper level trough situated off of the Pacific Coast will help
to amplify and drive higher PWATs into the region supporting locally
heavy rain, hail, and gusty outflow winds associated with stronger
thunderstorms that develop over the higher terrain. PWAT anomalies
will be around 100 to 200 percent of normal next Tuesday with that
represented in the forecast as scattered to widespread showers and
thunderstorms. Slight chances for precipitation may begin slightly
earlier than that on Monday remaining heavily dependent on the
timing and depth of the upper level trough. This feature will move
onshore to the Pacific Northwest and northern Idaho early next week
which supports stronger southwest winds along with continued support
for precipitation through the middle part of next week. The main
difference amongst clusters and long range deterministic models will
center around the exact timing and depth of the trough, with a near
stationary position favoring deeper monsoonal moisture advection
into the northern Rocky Mountains versus a more rapid progression
keeping more monsoonal moisture confined to the southern Great Basin
and central Rocky Mountains. Temperatures will cool down slightly
next Monday, returning to near normal if not slightly below normal
for Tuesday and Wednesday under the influence of a slightly cooler
northerly airmass from western Canada. MacKay

AVIATION...For the 12Z TAFS through 12Z Thursday.
Predominant VFR conditions continue across all terminals through the
TAF period with a mix of FEW/SCT mid to upper level clouds overhead
as skies remain predominantly clear. Smoke and haze from regional
wildfires may lead to temporary reductions in visibility especially
further north at KIDA, KSUN, and KDIJ as a result of the Moose Fire
burning northwest of Salmon with further reductions in visibility up
and around Lemhi County. Winds will remain light less than 12 kts
with afternoon showers and isolated dry thunderstorms in and around
the Wood River Valley through the Central Mountains with VCSH
included at KSUN. Skies return to mostly clear later this evening
outside with more scattered afternoon mountain thunderstorms moving
in for Thursday. MacKay

FIRE WEATHER...The Fire Weather Watch for Thu afternoon/evening continues
for the Salmon-Challis NF and adjacent BLM lands, and in fact
another area was added this morning, the southeast corner of the
state, including the Caribou portion of the CTNF and lower
elevation land. It is all for the same reason; the slight
breakdown of the current upper level ridge occurs today, with weak
low pressure moving through eastern Idaho, triggering some
isolated thunderstorms this afternoon for a limited area. On Thu,
a more significant trough with more available moisture brings
increased coverage of thunderstorms, with critical thresholds for
thunderstorms being met in the aforementioned areas in which the
Fire Weather Watch is in effect. Thunderstorms continue on Fri
afternoon and evening as well. The good news is the thunderstorms
are not expected to have really strong outflows, but 25 to 35 mph
is not out of the question, especially in mountain terrain. With
not much wind to move the thunderstorms around, they will linger
longer and have the potential to have some brief but heavy
rainfall.

The incoming lows should bring up the humidity (especially at
high elevations), but will do little to the temperatures, except
stop the warming trend on Thu with weak cooling. But by Fri
afternoon the warming trend returns.

Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for IDZ413-422-475-476.

&&

Nearby

Red Flag Warnings in Idaho, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.